Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 36, NWS Nashville, TN

February 12, 2020Grundy County, Van Buren County, Warren County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Feb 12, 2020, 7:15 PM CST for Grundy County, Van Buren County, Warren County, Tennessee. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 12, 2020, 7:15 PM CST (01:15 UTC)
Expired
Feb 12, 2020, 7:38 PM CST
In force
23 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Grundy County, TN, Van Buren County, TN, Warren County, TN

The radar

The Northeast Alabama radar (KHTX), 80 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2020-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2020-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 775 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
548 m above ground
0-6 km bulk shear
99 kt
0-1 km storm-relative helicity
775 m²/s²
0-3 km storm-relative helicity
947 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

363 
WUUS54 KOHX 130115
SVROHX
TNC061-175-177-130200-
/O.NEW.KOHX.SV.W.0036.200213T0115Z-200213T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
715 PM CST Wed Feb 12 2020

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Central Van Buren County in Middle Tennessee...
  Southeastern Warren County in Middle Tennessee...
  Northeastern Grundy County in Middle Tennessee...

* Until 800 PM CST.

* At 714 PM CST, a severe thunderstorm was located 12 miles southeast
  of McMinnville, moving east at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Gruetli-Laager, Palmer and Beersheba Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3563 8573 3577 8526 3572 8527 3557 8542
      3555 8546 3553 8561 3549 8554 3543 8554
      3542 8551 3541 8551 3541 8549 3538 8549
      3536 8551 3534 8554 3532 8556 3530 8567
TIME...MOT...LOC 0114Z 253DEG 39KT 3555 8563 

HAIL...<.75IN
WIND...60MPH
 
$$

10
2 follow-up statements
336 
WWUS54 KOHX 130128
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
728 PM CST Wed Feb 12 2020

TNC177-130137-
/O.CAN.KOHX.SV.W.0036.000000T0000Z-200213T0200Z/
Warren TN-
728 PM CST Wed Feb 12 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WARREN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3549 8569 3553 8565 3553 8561 3552 8559
      3555 8556 3559 8558 3570 8547 3577 8526
      3572 8527 3557 8542 3555 8546 3553 8556
      3552 8558 3549 8554 3543 8554 3541 8549
      3537 8550 3532 8556 3530 8567
TIME...MOT...LOC 0127Z 253DEG 39KT 3559 8546 

$$

TNC061-175-130200-
/O.CON.KOHX.SV.W.0036.000000T0000Z-200213T0200Z/
Van Buren TN-Grundy TN-
728 PM CST Wed Feb 12 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CST
FOR CENTRAL VAN BUREN AND NORTHEASTERN GRUNDY COUNTIES...

At 727 PM CST, a severe thunderstorm was located 10 miles south of
Spencer, moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Gruetli-Laager, Palmer and Beersheba Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3549 8569 3553 8565 3553 8561 3552 8559
      3555 8556 3559 8558 3570 8547 3577 8526
      3572 8527 3557 8542 3555 8546 3553 8556
      3552 8558 3549 8554 3543 8554 3541 8549
      3537 8550 3532 8556 3530 8567
TIME...MOT...LOC 0127Z 253DEG 39KT 3559 8546 

HAIL...<.75IN
WIND...60MPH
 
$$

10
586 
WWUS54 KOHX 130138
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
738 PM CST Wed Feb 12 2020

TNC061-175-130148-
/O.CAN.KOHX.SV.W.0036.000000T0000Z-200213T0200Z/
Van Buren TN-Grundy TN-
738 PM CST Wed Feb 12 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL VAN BUREN AND
NORTHEASTERN GRUNDY COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 3549 8569 3553 8565 3553 8561 3552 8559
      3555 8556 3559 8558 3570 8547 3577 8526
      3572 8527 3557 8542 3555 8546 3553 8556
      3552 8558 3549 8554 3543 8554 3541 8549
      3537 8550 3532 8556 3530 8567
TIME...MOT...LOC 0137Z 253DEG 39KT 3563 8532 

$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 12, 5:27 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Feb 12, 5:27 PM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
527 PM CST Wed Feb 12 2020

.UPDATE...
FOR 00Z AVIATION DISCUSSION.

&&

.DISCUSSION...

The severe weather threat for this afternoon and evening still
exists, but with surface temperatures still in the 40s for most
areas low level instability is lacking which is a big hurdle to
overcome. The southern portions of the mid-state still have the
best chance as the slightly warmer air across northern Alabama
where mid-upper 50s temperatures with low-mid 50s dewpoints are
noted might creep in through the evening hours. VIS satellite
imagery indicates cloud cover is thinner from central Mississippi
through central Alabama, so mixing there has been better. NAM/GFS
forecast soundings for today depicted a strong inversion that only
gives way when the line of storms moves through this evening, so
a lack of building low level instability and marginal shear will
not be enough for a significant severe weather event. The concern
for flash flooding this evening still exists as rainfall rates of
2 inches per hour will be likely, and with saturated grounds
runoff will be significant so smaller creeks and streams will rise
quickly. Current radar trends over western Tennessee show mostly
40-50dBZ, but the precipitation band is narrow and progressive so
rainfall amounts around an inch to possibly 2 inches can be
expected, with amounts in excess of 2 inches less likely.

After the front pushes through tonight some lingering light rain
shower activity, mostly cloudy skies, and stiff northwest winds
ushering in cold air will make for an unpleasant winter day on
Thursday. The cold air advection continues into Friday, where
highs will struggle to break 40 degrees, and lows Friday morning
and Saturday morning could bottom out in the upper teens. A return
flow gradually develops and light rainfall could return as early
as Sunday, but more likely on Monday and Tuesday as isentropic
ascent and moisture increase. Next week does have some uncertainty
with just how much rain is possible, but the trend with both the
ECMWF and GFS has been for lesser amounts of rainfall which will
help our overall flood risk to continue to decrease through the
week. Both models show a front pushing through at some point, and
the other trend to watch is how soon the cold air advection
arrives and when the moisture leaves. It is possible some of the
precipitation may be in a non-liquid form, so for those wishing
for more winter be sure to watch this trend.

&&

.AVIATION...
00Z TAF DISCUSSION.

IFR to MVFR conditions across Middle TN terminals as we deal with
the latest system to move through the region. Some LIFR cigs are
likely before sunrise Thursday, but should improve back to MVFR by
late morning.

Winds will be gusty (30-35 kts) on this line of showers moving
through at issuance, but should back down to gusts of 20-25
overnight.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for Cumberland-Fentress-
Grundy-Overton-Pickett-Putnam-Van Buren-Warren-White.

Flash Flood Watch through late tonight for Bedford-Cannon-
Cheatham-Clay-Coffee-Davidson-De Kalb-Dickson-Giles-Hickman-
Houston-Humphreys-Jackson-Lawrence-Lewis-Macon-Marshall-Maury-
Montgomery-Perry-Robertson-Rutherford-Smith-Stewart-Sumner-
Trousdale-Wayne-Williamson-Wilson.

&&

DISCUSSION......05
AVIATION........Unger
Hazardous weather outlook, Feb 12, 5:16 AM CST, 13 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
516 AM CST Wed Feb 12 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-131245-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
516 AM CST Wed Feb 12 2020

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Showers and thunderstorms will be on the increase today. By late
this afternoon and evening, strong to severe thunderstorms will be
possible, mainly across southern middle Tennessee and the Plateau.
Damaging winds and an isolated tornado or two will be possible.
Additionally, given the already wet conditions, flash flooding
and the flooding of rivers and streams will be an ongoing
possibility as well. Keep in mind, A Flash Flood Watch has been
issued for the mid state during this time period.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Wednesday afternoon
and into Thursday morning for potential flooding and
for strong to severe thunderstorms Wednesday afternoon
and evening.

21

In the hours before

Special weather statement, Feb 12, 6:16 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Nashville TN
616 PM CST Wed Feb 12 2020

TNZ028-030-032-062>065-075-077-078-130100-
Putnam TN-Cannon TN-Rutherford TN-Wilson TN-Bedford TN-Coffee TN-
De Kalb TN-Warren TN-Smith TN-White TN-
616 PM CST Wed Feb 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SMITH...DE KALB...
SOUTHEASTERN RUTHERFORD...WARREN...NORTHERN COFFEE...SOUTHEASTERN
WILSON...NORTHEASTERN BEDFORD...WESTERN WHITE...PUTNAM AND CANNON
COUNTIES UNTIL 700 PM CST...

At 615 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Gordonsville to 6 miles northeast of
Shelbyville. Movement was east at 60 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Cookeville, McMinnville, Sparta, Smithville, Woodbury, Algood,
Baxter, Gordonsville, Hickman, Alexandria, Morrison, Doyle, Bell
Buckle, Dowelltown, Liberty, Auburntown, Centertown, Hamptons
Crossroads, Rock Island State Park and Beechgrove.

This includes the following highways...
 Interstate 40 between mile markers 255 and 296.
 Interstate 24 between mile markers 87 and 101.

LAT...LON 3622 8533 3620 8533 3620 8531 3580 8556
      3580 8560 3578 8561 3577 8560 3576 8561
      3575 8559 3560 8569 3555 8649 3622 8598
      3622 8564 3621 8563 3623 8560 3623 8538
TIME...MOT...LOC 0015Z 259DEG 51KT 3622 8594 3558 8640

Schaper
Local storm report, Feb 12, 6:29 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
629 PM CST WED FEB 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     TSTM WND DMG     2 NW MURFREESBORO       35.88N  86.43W
02/12/2020                   RUTHERFORD         TN   LAW ENFORCEMENT

            POLICE REPORTED TREES DOWN,SOME BLOCKING THE BARFIELD
            ROAD.

&&

EVENT NUMBER OHX2000127

FBORDEN
Local storm report, Feb 12, 6:39 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
639 PM CST WED FEB 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     6 WSW CHAPEL HILL       35.59N  86.79W
02/12/2020                   MARSHALL           TN   EMERGENCY MNGR

            REPORTS OF A FEW TREES DOWN ACROSS MARSHALL COUNTY.

&&

EVENT NUMBER OHX2000128

FBORDEN
Special weather statement, Feb 12, 6:57 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Nashville TN
657 PM CST Wed Feb 12 2020

TNZ032>034-064>066-078-080-130145-
Putnam TN-Cumberland TN-Fentress TN-Overton TN-Van Buren TN-
De Kalb TN-Warren TN-White TN-
657 PM CST Wed Feb 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OVERTON...WESTERN
CUMBERLAND...SOUTHEASTERN DE KALB...VAN BUREN...NORTHEASTERN
WARREN...WHITE...EASTERN PUTNAM AND SOUTHWESTERN FENTRESS COUNTIES
UNTIL 745 PM CST...

At 656 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Algood to 9 miles east of Smithville to
McMinnville. Movement was east at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Cookeville, McMinnville, Crossville, Sparta, Spencer, Algood,
Monterey, Pleasant Hill, Doyle, Grimsley, Hamptons Crossroads, Bakers
Crossroads, Virgin Falls State Natural Area, Rock Island State Park,
Rickman, Indian Rock Lake, Clarkrange, Crawford and Fall Creek Falls
State Park.

This includes Interstate 40 between mile markers 288 and 319.

LAT...LON 3595 8505 3577 8517 3576 8526 3572 8527
      3564 8535 3561 8584 3595 8568 3628 8536
      3627 8488 3621 8491 3615 8491 3614 8488
TIME...MOT...LOC 0056Z 270DEG 36KT 3624 8537 3595 8565 3569 8580

Schaper
Local storm report, Feb 12, 7:01 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
701 PM CST WED FEB 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     TSTM WND DMG     TULLAHOMA               35.37N  86.22W
02/12/2020                   COFFEE             TN   TRAINED SPOTTER

            REPORTS OF SEVERAL TREES DOWN IN SOUTHERN COFFEE
            COUNTY...SPECIFICALLY EAST LINCOLN STREET.

&&

EVENT NUMBER OHX2000129

FBORDEN
Special weather statement, Feb 12, 7:03 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Nashville TN
703 PM CST Wed Feb 12 2020

TNZ011-033-034-130145-
Fentress TN-Overton TN-Pickett TN-
703 PM CST Wed Feb 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OVERTON...
NORTHWESTERN PICKETT AND FENTRESS COUNTIES UNTIL 745 PM CST...

At 703 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Byrdstown to 8 miles north of Monterey.
Movement was east at 50 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Jamestown, Byrdstown, Allardt, Grimsley, Crawford, Pall Mall and
Pickett State Park.

LAT...LON 3639 8469 3637 8470 3638 8472 3637 8473
      3635 8473 3635 8474 3634 8474 3633 8477
      3630 8480 3629 8487 3628 8488 3626 8488
      3627 8533 3662 8509 3660 8479 3650 8472
      3643 8469 3641 8466 3640 8466
TIME...MOT...LOC 0103Z 265DEG 42KT 3658 8509 3625 8528

Schaper

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 6:16 PM CSTSpecial Weather StatementOHXCannon, DeKalb, Putnam, Warren44 min
Feb 12, 6:25 PM CSTSevere Thunderstorm WarningOHXBedford, Coffee35 min
Feb 12, 6:53 PM CSTSevere Thunderstorm WarningOHXCoffee, Grundy, Warren37 min
Feb 12, 6:57 PM CSTSpecial Weather StatementOHXVan Buren, Warren, White48 min
Feb 12, 7:03 PM CSTSpecial Weather StatementOHXFentress, Pickett42 min
Feb 12, 7:11 PM CSTAreal Flood AdvisoryOHXHickman, Lewis, Perry, Wayne3 hr
Feb 12, 7:23 PM CSTSevere Thunderstorm WarningOHXCumberland, Fentress, Overton, Putnam, Van Buren, White37 min
Feb 12, 7:30 PM CSTAreal Flood AdvisoryOHXPutnam3 hr
Feb 12, 9:52 PM CSTAreal Flood AdvisoryOHXCumberland3 hr
Feb 12, 11:22 PM CSTRiver Flood AdvisoryOHXMaury12 hr
Feb 12, 11:46 PM CSTAreal Flood AdvisoryOHXGiles, Lawrence, Lewis, Marshall, Maury, Wayne3 hr
Feb 13, 2:01 AM CSTRiver Flood AdvisoryOHXDavidson3 hr
Feb 13, 2:04 AM CSTRiver Flood AdvisoryOHXLawrence12 hr
Feb 13, 2:06 AM CSTRiver Flood AdvisoryOHXHickman7 hr
Feb 13, 3:58 AM CSTRiver Flood AdvisoryOHXDavidson, Williamson29 hr
Feb 13, 8:15 AM CSTRiver Flood WarningOHXMaury27 hr
Feb 13, 8:15 AM CSTRiver Flood WarningOHXHumphreys3 days
Feb 13, 10:59 AM CSTRiver Flood AdvisoryOHXPerry, Wayne15 hr
Feb 13, 3:28 PM CSTRiver Flood AdvisoryOHXWilliamson36 hr
Feb 13, 3:28 PM CSTRiver Flood AdvisoryOHXWilliamson36 hr
Feb 13, 5:18 PM CSTRiver Flood AdvisoryOHXLawrence5 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.